Antimicrobial anaphylaxis: the changing face of severe antimicrobial allergy

Victoria Hall, Micah Wong, Maitri Munsif, Brittany R. Stevenson, Katie Elliott, Michaela Lucas, Ashleigh J. Baird, Eugene Athan, Melissa Young, Robert Pickles, Allen C. Cheng, Andrew J. Stewardson, Ar K. Aung, Jason A. Trubiano

Research output: Contribution to journalArticleResearchpeer-review

Abstract

OBJECTIVES: The epidemiology, clinical characteristics and outcomes of antimicrobial-associated anaphylaxis remain ill-defined. We sought to examine antimicrobial anaphylaxis with regard to: (i) the frequency of implicated antimicrobials; (ii) attributable mortality; and (iii) referral for definitive allergy assessment. METHODS: This was conducted through a national retrospective multicentre cohort study at five Australian tertiary hospitals (January 2010 to December 2015). Cases of antimicrobial anaphylaxis were identified from ICD-10 coding and adverse drug reaction committee databases. RESULTS: There were 293 participants meeting the case definition of antimicrobial anaphylaxis and 310 antimicrobial anaphylaxis episodes. Of 336 implicated antimicrobials, aminopenicillins (62/336, 18.5%) and aminocephalosporins (57/336, 17%) were implicated most frequently. ICU admission occurred in 43/310 (13.9%) episodes; however, attributable mortality was low (3/310, 1%). The rate of anaphylaxis to IV antibiotics was 3.5 (95% CI=2.9-4.3) per 100 000 DDDs and the rate of hospital-acquired anaphylaxis was 1.9 (95% CI=2.1-3.3) per 100 000 occupied bed-days. We observed overall low rates of hospital discharge documentation (222/310, 71.6%) and follow-up by specialist allergy services (73/310, 23.5%), which may compromise medication safety and antimicrobial prescribing in future. CONCLUSIONS: This study demonstrated that a high proportion of severe immediate hypersensitivity reactions presenting or acquired in Australian hospitals are secondary to aminopenicillins and aminocephalosporins. Overall rates of hospital-acquired anaphylaxis, predominantly secondary to cephalosporins, are low, and also associated with low inpatient mortality.

Original languageEnglish
Pages (from-to)229-235
Number of pages7
JournalJournal of Antimicrobial Chemotherapy
Volume75
Issue number1
DOIs
Publication statusPublished - 1 Jan 2020

Cite this

Hall, V., Wong, M., Munsif, M., Stevenson, B. R., Elliott, K., Lucas, M., Baird, A. J., Athan, E., Young, M., Pickles, R., Cheng, A. C., Stewardson, A. J., Aung, A. K., & Trubiano, J. A. (2020). Antimicrobial anaphylaxis: the changing face of severe antimicrobial allergy. Journal of Antimicrobial Chemotherapy, 75(1), 229-235. https://doi.org/10.1093/jac/dkz422